Pennsylvania, 2011

Flash Flood and Flood in Pennsylvania, August 19 to 20, 2011

August 19 to 20, 2011 · NWS PHI · 2 events in 2 counties and zones

The runoff from heavy rain caused flash flooding in Montgomery County during the evening of the 19th and creek flooding overnight on the 19th in lower Montgomery County and eastern Philadelphia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The runoff from heavy rain caused flash flooding in Montgomery County during the evening of the 19th and creek flooding overnight on the 19th in lower Montgomery County and eastern Philadelphia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 19, 5:19 PM EST, 11 minutes earlier.

Area forecast discussion, Aug 19, 5:19 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
619 PM EDT FRI AUG 19 2011

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL MOVE INTO THE AREA TONIGHT THEN STALL
BEFORE POSSIBLY DISSIPATING THROUGH SATURDAY. A STRONGER COLD
FRONT IS FORECAST TO CROSS THE AREA LATER SUNDAY. THIS FRONT
SHOULD BE TO OUR EAST MONDAY AS HIGH PRESSURE FROM THE MIDWEST
BUILDS EASTWARD THROUGH TUESDAY. THE HIGH THEN SHIFTS TO OUR EAST
WEDNESDAY INTO THURSDAY. THE NEXT COLD FRONT IS SCHEDULED TO MOVE
THROUGH LATE THURSDAY INTO FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
CONVECTION FIRED...AS ADVERTISED. THERE HAVE BEEN SOME STRONG TO
SEVERE WIND REPORTS...SEE THE LOCAL STORM REPORTS...BUT LARGE
HAIL AND HEAVY RAIN CAUSING LOCALIZED FLOODING SEEM TO HAVE BEEN
THE BIGGER PROBLEMS SO FAR. OUR NORTHWESTERN ZONES HAVE SEEN A
DIMINISHING OF INTENSITY...BUT THERE WERE STILL SOME STRONG CELLS
JUST TO THE NORTHWEST SO THE WATCH WILL CONTINUE AWHILE LONGER
THERE...AND CERTAINLY ELSEWHERE FOR A FEW MORE HOURS.

THE FLASH FLOOD WATCH WILL CONTINUE AS IS...INTO THIS EVENING
NORTH AND INTO THE OVERNIGHT PERIOD CENTRAL AND SOUTH...AS THE
ONGOING/ DEVELOPING CONVECTIVE ACTIVITY WILL YIELD LOCALLY
EXCESSIVE RAINFALL AMOUNTS AS PRIOR THINKING DESCRIBED.

THE AIRMASS IS VERY UNSTABLE WITH LIFTED INDICES NEAR MINUS 5...
SO CELLS WILL BE ABLE TO STRONGLY INTENSIFY WITH THE DIURNAL
HEATING WHICH IS FORCING THE ACTION, ALONG WITH BROAD-SCALE ASCENT
FROM CYCLONIC FLOW AT THE SURFACE IN ADVANCE OF SURFACE LOW
PRESSURE, AND ESPECIALLY AT 700 HPA AND 500 HPA WITH THE
SHARPENING UPPER TROUGH. SURFACE-BASED CAPES ARE IN THE RANGE OF
1500 TO 2000 J/KG.

THE PRIME PERIOD FOR STRONG TO SEVERE CONVECTION IS LATE AFTERNOON
AND INTO EARLY EVENING. INTENSITIES AND COVERAGE ARE EXPECTED TO
WANE FROM WEST TO EAST DURING THE EVENING AND EARLY IN THE
OVERNIGHT PERIOD. WITH HIGH GROUND LEVEL MOISTURE FROM THIS RAIN,
AND PREVIOUS RAIN THURSDAY NIGHT...PATCHY FOG WILL CONTINUE IN THE
OVERNIGHT WEATHER GRIDS.

MOS TEMPERATURES SEEMED TO BE PERFORMING WELL...AND THERE WERE NO
SIGNIFICANT DIFFERENCES BETWEEN THE NAM AND GFS MOS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
ANY EARLY MORNING FOG WILL DISSIPATE RATHER QUICKLY SATURDAY
MORNING. THEN...WITH THE LOW DISSIPATING OR MOVING JUST OFFSHORE,
SLIGHT CHANCE PROBABILITIES WERE RETAINED BUT CONFINED TO THE
AFTERNOON...WITH SCATTERED TO LOW BROKEN SKY COVER GRIDS.

MOS TEMPERATURES WERE AGAIN IN FAIRLY GOOD AGREEMENT...BUT WITH NO
REAL AIRMASS CHANGE AND AT LEAST PARTIAL SUNSHINE, SOLUTIONS WERE A
COUPLE OR FEW DEGREES HIGHER THAN PREVIOUS ITERATIONS, AND THIS WAS
ACCEPTED.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
THIS TIME FRAME CONTINUES THE UNSETTLED THEME WITH UPPER-LEVEL
TROUGHING ACROSS THE NORTHEAST AND MID ATLANTIC, AND A STRONGER COLD
FRONT MOVES THROUGH LATE SUNDAY. WHILE THE LARGE SCALE PICTURE IS
GENERALLY AGREED UPON BY THE GUIDANCE, THERE IS SOME LOWER
CONFIDENCE REGARDING THE OVERALL DETAILS. THE STRONGER FRONT SHOULD
SWEEP EAST OF THE AREA EARLY MONDAY WITH LARGE HIGH PRESSURE
BUILDING IN FROM THE WEST TUESDAY BEFORE SHIFTING TO THE EAST
WEDNESDAY. THE NEXT COLD FRONT LOOKS TO MOVE THROUGH LATER THURSDAY
INTO FRIDAY. THEREFORE, A BRIEF BREAK IN THE UNSETTLED WEATHER LOOKS
TO OCCUR IN THE TUESDAY TO WEDNESDAY TIME FRAME. WE FAVORED A MOSTLY
BLENDED GUIDANCE APPROACH SATURDAY NIGHT INTO MONDAY, THEN GENERALLY
UTILIZED HPC GUIDANCE FROM MONDAY NIGHT ON WITH MAINLY SOME MINOR
TWEAKS FOLLOWING ADDITIONAL COLLABORATION. HPC WENT WITH A BLEND OF
THE GFS/GEFS MEAN TO START THEN GRADUALLY SHIFTED TO JUST THE GEFS
MEAN.

SATURDAY NIGHT...ONE TROUGH AXIS SHIFTS TO OUR EAST WITH PERHAPS A
LITTLE BIT OF RIDGING TAKING PLACE AHEAD OF THE NEXT TROUGH. SOME
WEAK WAA AND THETA-E ADVECTION BEGINS TO ARRIVE BUT AT THIS POINT
THE ASSOCIATED LIFT LOOKS WEAK ENOUGH TO PRECLUDE ANY CONVECTIVE
DEVELOPMENT BEYOND EARLY EVENING. HOWEVER IF A SMALL SHORT WAVE
EMBEDDED IN THE FLOW SCOOTS OUT AHEAD OF THE MAIN SYSTEM, AN
ISOLATED SHOWER OR STORM CANNOT BE RULED OUT OVERNIGHT.

SUNDAY AND MONDAY...A MORE SIGNIFICANT UPPER-LEVEL TROUGH WILL MOVE
THROUGH SUNDAY INTO MONDAY. THE MAIN SURFACE LOW IS FORECAST TO
TRACK ACROSS SOUTHEASTERN CANADA, HOWEVER THE DIGGING TROUGH AND
FALLING HEIGHTS WILL DRIVE A STRONGER SURFACE COLD FRONT ACROSS THE
REGION. AS THE HEIGHTS FALL AND A BELT OF STRONGER MID LEVEL FLOW
/SOMEWHAT UNCERTAIN WITH MODEL VARIATIONS/ ACCOMPANIES THE TROUGH,
A MORE ORGANIZED CONVECTIVE THREAT SHOULD DEVELOP. WE MAY HAVE SOME
WARM SECTOR CLOUDINESS TO DEAL WITH, HOWEVER SOME SHOWERS AND
THUNDERSTORMS ARE ANTICIPATED MAINLY SUNDAY AFTERNOON AND NIGHT WITH
THE COLD FRONT AND POSSIBLY EVEN INITIALLY WITH A LEE SIDE TROUGH. A
THETA-E RIDGE IS FORECAST TO CROSS THE AREA IN THE AFTERNOON AND
EVENING WHICH SHOULD ADD TO THE INSTABILITY. THE MID LEVEL LAPSE
RATES MAY BE MORE MARGINAL, HOWEVER GIVEN THE INCREASING FLOW AND
STRONGER SYNOPTIC SCALE LIFT, A FEW BANDS OR CLUSTERS OF STORMS
SHOULD DEVELOP. SOME STORMS MAY BE LOCALLY STRONG TO SEVERE WITH
HAIL AND STRONG WINDS GUSTS, ESPECIALLY IF ORGANIZATION TAKES PLACE.
WE UPPED THE POPS TO LIKELY ACROSS THE NORTHERN HALF OF THE CWA IN
THE AFTERNOON AND EVENING WITH HIGH CHC POPS FARTHER SOUTH. LOCALLY
HEAVY RAIN WILL AGAIN BE POSSIBLE WITH PW VALUES INCREASING TO NEAR
2.0 INCHES. GIVEN THE RECENT WET CONDITIONS IN MANY PLACES, LOCAL
FLOODING MAY OCCUR. GIVEN THE ONGOING FLASH FLOOD WATCH, WE WILL
HOLD OFF FOR NOW AND CONTINUE TO MENTION THE THREAT IN THE HAZARDOUS
WEATHER OUTLOOK. DID ADD IN A HEAVY RAIN MENTION TO THE FORECAST IN
AREAS WITH LIKELY POPS. THE FRONT SHOULD BE SHUNTED TO OUR EAST
EARLY MONDAY MORNING AS LARGE HIGH PRESSURE ARRIVES FROM THE WEST.
SOME MODEL GUIDANCE STILL LINGERS THE FRONT/INSTABILITY AXIS BACK
SOME MONDAY MORNING WHICH WOULD ALLOW FOR ISOLATED CONVECTION.
HOWEVER FOR NOW, WE WILL PUSH THE FRONT FAR ENOUGH EAST AND GO WITH
POPS UNDER 15 PERCENT.

TUESDAY AND WEDNESDAY...HIGH PRESSURE IS FORECAST TO SETTLE ACROSS
THE AREA TUESDAY INTO WEDNESDAY BEFORE SETTLING OFFSHORE DURING
WEDNESDAY. A MUCH DRIER AIRMASS IS EXPECTED TO ACCOMPANY THIS
SURFACE HIGH FOR MOST LOCATIONS, THEREFORE WE FAVORED A DRY FORECAST
AND LOWER DEW POINTS. GIVEN THE WEAK SURFACE FLOW DUE TO THE SURFACE
HIGH IN PLACE, WE MAY HAVE A SEA AND BAY BREEZE DEVELOP EACH
AFTERNOON. WE MAY THEN START TO GET SOME RETURN FLOW LATE WEDNESDAY
AS THE HIGH BEGINS TO SETTLE OFF THE COAST.

THURSDAY AND FRIDAY...THE RETURN FLOW THURSDAY ON THE BACKSIDE OF
THE SURFACE HIGH WILL AIDE IN WAA. THE NEXT COLD FRONT IS FORECAST
TO MOVE THROUGH LATER THURSDAY WITH PERHAPS ANOTHER ROUND OF LOCALLY
HEAVY SHOWERS AND THUNDERSTORMS. THIS FRONT SHOULD BE SETTLING TO
OUR EAST AND SOUTH ON FRIDAY, ALTHOUGH THERE IS LOWER CONFIDENCE AS
IT MAY END UP STALLING CLOSE BY. FOR NOW, WENT WITH SLIGHT CHC TO
LOW CHC POPS.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS WILL PREVAIL OUTSIDE OF CONVECTION THIS AFTERNOON AND
THIS EVENING...BUT CELLS HAVE DEVELOPED OVER THE TAF SITES THROUGH
LATE THIS AFTERNOON. THE TALLEST CELLS ARE UPWARD OF 40 THOUSAND
FEET...WITH ISOLATED ACTIVITY UP TO 50 THOUSAND FEET...WILL BE
CAPABLE OF PRODUCING LARGE HAIL...STRONG LOCAL WIND GUSTS OVER 35
KNOTS...AND COPIOUS LIGHTNING AND HEAVY RAIN. THESE CELLS HAVE
COALESCED INTO CLUSTERS OR SHORT LINES AND WILL CONTINUE INTO EARLY
THIS EVENING. CONDITIONS WILL LOWER TO IFR IN AND NEAR
PRECIPITATION AS LOW PRESSURE APPROACHES FROM THE WEST AND
SOUTHWEST DURING THIS AFTERNOON AND THIS EVENING. INTENSITIES AND
COVERAGE WILL DIMINISH LATER THIS EVENING FOR THE NORTHWESTERN AND
THEN CENTRAL TAF SITES...AND FOR THE SOUTHEASTERN TAF SITES IN THE
EARLY OVERNIGHT PERIOD. MARGINAL VFR FOG IS LIKELY AFTER 06Z OR
07Z IN THE RESIDUALLY HIGH LOW LEVEL MOISTURE...IMPROVING AROUND
OR SHORTLY AFTER 12Z.

THEREAFTER FOR SATURDAY...VFR CONDITIONS IN BUILDING CUMULUS ARE
FORECAST. MOS GUIDANCE WAS INDICATING A SHIFT TO WEST OR EVEN
NORTHWEST LESS THAN 10 KNOTS FOR THE NORTHWESTERN AND CENTRAL TAF
SITES LATE TONIGHT. IF THIS OCCURS...WINDS ARE FORECAST TO SHIFT
BACK TO SOUTHWEST AROUND 10 KNOTS BY LATE MORNING OR MIDDAY.

OUTLOOK...
SATURDAY NIGHT...PERHAPS EARLY EVENING ISOLATED CONVECTION,
OTHERWISE GENERALLY VFR.

SUNDAY...A STRONG COLD FRONT CROSSES THE AREA WITH AREAS OF SHOWERS
AND THUNDERSTORMS. SUB-VFR CONDITIONS ARE ANTICIPATED WITH ANY
SHOWERS AND THUNDERSTORMS ALONG WITH THE POTENTIAL FOR LOCALLY GUSTY
WINDS.

MONDAY AND TUESDAY...VFR AS HIGH PRESSURE BUILDS IN, HOWEVER CANNOT
RULE OUT SOME LOCALIZED EARLY MORNING FOG.

WEDNESDAY...A SOUTHERLY FLOW WITH GENERALLY VFR CONDITIONS.

&&

.MARINE...
IT IS EXPECTED THAT CONDITIONS WILL CONTINUE TO RUN WELL BELOW
SMALL CRAFT ADVISORY THRESHOLDS TONIGHT AND SATURDAY...FOR THE
MOST PART. WEAK LOW PRESSURE MOVING IN FROM THE WEST TONIGHT WILL
DISSIPATE...OR MOVE JUST OFF THE COAST...SATURDAY. THE GRADIENT
WILL BE FAIRLY LAX...AND 925 HPA WINDS ARE FORECAST TO BE 10 KNOTS
OR LESS.

THE PRIMARY HAZARD FOR MARINE INTERESTS WILL BE SCATTERED
THUNDERSTORMS LATE THIS AFTERNOON AND INTO EARLY TONIGHT...WITH
GUSTY WINDS, CLOUD TO SURFACE LIGHTNING, AND HEAVY RAIN WHICH WILL
REDUCE VISIBILITIES LOCALLY BELOW ONE MILE. WINDS AND SEAS WILL BE
MUCH HIGHER IN AND NEAR THUNDERSTORMS. ONLY A SLIGHT CHANCE OF
THUNDERSTORMS IS EXPECTED SATURDAY AFTERNOON.

OUTLOOK...
A WEAKENING BOUNDARY IN THE AREA SATURDAY NIGHT MAY END UP
DISSIPATING WITH LITTLE IMPACT ANTICIPATED. A STRONG COLD FRONT THEN
MOVES THROUGH LATE SUNDAY BEFORE SHIFTING TO OUR EAST EARLY MONDAY.
THE SOUTHERLY FLOW AHEAD OF THIS FRONT IS EXPECTED TO INCREASE WITH
A TIGHTENING PRESSURE GRADIENT AS HEIGHTS FALL ALOFT. THE MODEL
GUIDANCE CONTINUES TO INDICATE A STRENGTHENING LOW-LEVEL JET MOVING
ACROSS THE AREA SUNDAY AFTERNOON AND EVENING. THE NAM CONTINUES TO
BE MORE ROBUST WITH THIS WIND FIELD AND CLOSER TO THE SURFACE. SOME
OF THE SREF MEMBERS AGREE WITH THE NAM AND THE ECMWF INDICATES 15-20
KNOTS OF SURFACE WIND. THE GFS IS WEAKER BUT STILL FAIRLY CLOSE TO
SMALL CRAFT ADVISORY CRITERIA. TAKING A BLEND OF THE NAM AND GFS, WE
INDICATED WINDS JUST GETTING TO ADVISORY CRITERIA /ESPECIALLY ON THE
OCEAN ZONES/ FOR NOW AND WILL HOLD OFF ON A HEADLINE ATTM GIVEN IT
BEING OUR FOURTH PERIOD. WE ALSO INDICATED SEAS A LITTLE HIGHER THAN
WAVEWATCH ON THE OCEAN GIVEN THE SOUTHERLY FLOW, WITH THEM TOPPING
OUT AT 5 FEET. SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON AND NIGHT
COULD PRODUCE LOCALLY GUSTY WINDS.

A NORTH TO NORTHWEST MAY GUST TO 20 KNOTS MONDAY INTO TUESDAY BEHIND
THE FRONT AS SOMEWHAT COOLER AIR MOVES IN. HIGH PRESSURE THEN
BUILDS IN TUESDAY BEFORE SETTLING OFF THE COAST ON WEDNESDAY
ALLOWING FOR A RETURN FLOW.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR PAZ054-055-
     060>062.
     FLASH FLOOD WATCH UNTIL 6 AM EDT SATURDAY FOR PAZ067>071.
NJ...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR NJZ001-
     007>010-012.
     FLASH FLOOD WATCH UNTIL 6 AM EDT SATURDAY FOR NJZ013>027.
DE...FLASH FLOOD WATCH UNTIL 6 AM EDT SATURDAY FOR DEZ001.
MD...FLASH FLOOD WATCH UNTIL 6 AM EDT SATURDAY FOR MDZ008-012.
MARINE...NONE.

&&

SYNOPSIS.../GORSE
NEAR TERM...
SHORT TERM...
LONG TERM...GORSE
AVIATION.../GORSE
MARINE.../GORSE
Hazardous weather outlook, Aug 19, 2:24 PM EST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
324 PM EDT FRI AUG 19 2011

NJZ001-007>010-012-PAZ054-055-060>062-201930-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-CARBON-MONROE-
BERKS-LEHIGH-NORTHAMPTON-
324 PM EDT FRI AUG 19 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 791 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE ANTICIPATED FOR SUNDAY
AND SUNDAY NIGHT WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN, WHICH
MAY LEAD TO LOCALIZED FLOODING. SOME THUNDERSTORMS MAY BECOME
LOCALLY STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001-NJZ013>022-025>027-PAZ067>071-201930-
NEW CASTLE-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
324 PM EDT FRI AUG 19 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 791 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE ANTICIPATED FOR SUNDAY
AND SUNDAY NIGHT WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN, WHICH
MAY LEAD TO LOCALIZED FLOODING. SOME THUNDERSTORMS MAY BECOME
LOCALLY STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ008-012-NJZ023-024-201930-
CECIL-KENT MD-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
324 PM EDT FRI AUG 19 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

  FLASH FLOOD WATCH.

SOME SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING.
A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE ANTICIPATED FOR SUNDAY
AND SUNDAY NIGHT WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN, WHICH
MAY LEAD TO LOCALIZED FLOODING. SOME THUNDERSTORMS MAY BECOME
LOCALLY STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002>004-MDZ015-019-020-201930-
KENT-INLAND SUSSEX-DELAWARE BEACHES-QUEEN ANNES-TALBOT-CAROLINE-
324 PM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE AND NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN
THROUGH THIS EVENING, WHICH MAY LEAD TO LOCALIZED FLOODING. ALSO,
A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE ANTICIPATED FOR SUNDAY
AND SUNDAY NIGHT WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN, WHICH
MAY LEAD TO LOCALIZED FLOODING. SOME THUNDERSTORMS MAY BECOME
LOCALLY STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ431-450>455-201930-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
324 PM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME THUNDERSTORMS MAY PRODUCE LOCALLY GUSTY WINDS AND HAIL
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE ANTICIPATED FOR SUNDAY
AND SUNDAY NIGHT. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS.

ALSO, SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE SUNDAY DUE TO
AN INCREASING SOUTHERLY WIND AHEAD OF A STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-201930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
324 PM EDT FRI AUG 19 2011

...SEVERE THUNDERSTORM WATCH 791 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE ANTICIPATED FOR SUNDAY
AND SUNDAY NIGHT. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 19, 5:05 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
605 PM EDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             NEW EGYPT               40.06N  74.53W
08/19/2011  M0.50 INCH       OCEAN              NJ   PUBLIC

&&

EVENT NUMBER PHI1100570

GAINES
Local storm report, Aug 19, 5:08 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
608 PM EDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             1 N PENNSAUKEN          39.96N  75.06W
08/19/2011  E0.50 INCH       CAMDEN             NJ   TRAINED SPOTTER

0540 PM     TSTM WND GST     1 N PENNSAUKEN          39.96N  75.06W
08/19/2011  E57 MPH          CAMDEN             NJ   TRAINED SPOTTER

&&

EVENT NUMBER PHI1100571
EVENT NUMBER PHI1100572

GAINES
Local storm report, Aug 19, 5:18 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
618 PM EDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             TOBYHANNA               41.18N  75.42W
08/19/2011  E0.50 INCH       MONROE             PA   PUBLIC

0145 PM     HAIL             LAUREL                  38.55N  75.57W
08/19/2011  E0.25 INCH       SUSSEX             DE   PUBLIC

0245 PM     HAIL             TOBYHANNA               41.18N  75.42W
08/19/2011  E1.75 INCH       MONROE             PA   TRAINED SPOTTER

            HAIL COVERING GROUND

0300 PM     TSTM WND DMG     CLAYTON                 39.29N  75.63W
08/19/2011                   KENT               DE   PUBLIC

            STRUCTURAL DAMAGE FROM THUNDERSTORM WIND GUST

0312 PM     HAIL             DELMAR                  38.46N  75.58W
08/19/2011  M0.75 INCH       SUSSEX             DE   PUBLIC

0332 PM     HAIL             CREAM RIDGE             40.13N  74.52W
08/19/2011  M0.50 INCH       MONMOUTH           NJ   TRAINED SPOTTER

0332 PM     TSTM WND GST     CREAM RIDGE             40.13N  74.52W
08/19/2011  M54 MPH          MONMOUTH           NJ   TRAINED SPOTTER

0425 PM     HAIL             GERMANSVILLE            40.70N  75.71W
08/19/2011  E0.75 INCH       LEHIGH             PA   PUBLIC

0448 PM     TSTM WND DMG     MEDFORD                 39.90N  74.82W
08/19/2011                   BURLINGTON         NJ   PUBLIC

            TREES AND BRANCHES DOWN WITH SOME STRUCTURAL DAMAGE

0450 PM     HAIL             CLEMENTON               39.80N  74.99W
08/19/2011  M0.75 INCH       CAMDEN             NJ   PUBLIC

0515 PM     HAIL             PENNSAUKEN              39.96N  75.06W
08/19/2011  M0.88 INCH       CAMDEN             NJ   PUBLIC

0519 PM     TSTM WND DMG     NAZARETH                40.74N  75.31W
08/19/2011                   NORTHAMPTON        PA   PUBLIC

            LARGE BRANCHES BORKEN

0520 PM     HAIL             BANGOR                  40.87N  75.21W
08/19/2011  M0.50 INCH       NORTHAMPTON        PA   PUBLIC

0520 PM     HAIL             CHERRY HILL             39.93N  75.03W
08/19/2011  M0.88 INCH       CAMDEN             NJ   PUBLIC

0521 PM     HAIL             MACUNGIE                40.52N  75.55W
08/19/2011  M0.50 INCH       LEHIGH             PA   PUBLIC

0524 PM     HAIL             NAZARETH                40.74N  75.31W
08/19/2011  M0.50 INCH       NORTHAMPTON        PA   PUBLIC

0530 PM     HAIL             CLEMENTON               39.80N  74.99W
08/19/2011  M1.00 INCH       CAMDEN             NJ   PUBLIC

0530 PM     HAIL             WASHINGTON              40.76N  74.98W
08/19/2011  M0.75 INCH       WARREN             NJ   PUBLIC

0540 PM     HAIL             1 N PENNSAUKEN          39.96N  75.06W
08/19/2011  E0.50 INCH       CAMDEN             NJ   TRAINED SPOTTER

0540 PM     TSTM WND GST     1 N PENNSAUKEN          39.96N  75.06W
08/19/2011  E57 MPH          CAMDEN             NJ   TRAINED SPOTTER

0545 PM     HAIL             NEW EGYPT               40.06N  74.53W
08/19/2011  M0.50 INCH       OCEAN              NJ   PUBLIC

0600 PM     HAIL             EAST BRUNSWICK          40.43N  74.42W
08/19/2011  M0.75 INCH       MIDDLESEX          NJ   PUBLIC

0600 PM     HAIL             SOUTH RIVER             40.45N  74.38W
08/19/2011  M0.50 INCH       MIDDLESEX          NJ   PUBLIC

&&

EVENT NUMBER PHI1100561 PHI1100562 PHI1100563 PHI1100566 PHI1100565
PHI1100573 PHI1100574 PHI1100567 PHI1100569 PHI1100568 PHI1100577
PHI1100578 PHI1100576 PHI1100579 PHI1100575 PHI1100580 PHI1100581
PHI1100582 PHI1100571 PHI1100572 PHI1100570 PHI1100583 PHI1100584

GAINES
Local storm report, Aug 19, 5:20 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
620 PM EDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             CHESTER SPRINGS         40.09N  75.62W
08/19/2011  E0.50 INCH       CHESTER            PA   PUBLIC

&&

EVENT NUMBER PHI1100585

GAINES
Local storm report, Aug 19, 5:21 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
621 PM EDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             DOWNINGTOWN             40.01N  75.70W
08/19/2011  E0.50 INCH       CHESTER            PA   PUBLIC

&&

EVENT NUMBER PHI1100586

GAINES
Local storm report, Aug 19, 5:24 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
624 PM EDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             FREEHOLD                40.26N  74.28W
08/19/2011  E0.50 INCH       MONMOUTH           NJ   PUBLIC

&&

EVENT NUMBER PHI1100587

GAINES

The radar

The Philadelphia radar (KDIX), 75 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Montgomery

When
August 19, 5:30 PM EST to 11:00 PM EST
Where
Montgomery County, Plymouth Meeting to 2 mi SE of La Mott
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.100, -75.270

Heavy rain from thunderstorms caused small stream and poor drainage flash flooding in lower Montgomery County. Several roads were closed and water rescues performed. Fourteen county roads were closed due to flooding and there were fifty-three county dispatches for water rescues in Whitemarsh, Upper Dublin, Springfield, Abington and Upper Moreland Townships. In Plymouth Township, the ground floor of the Macy's was flooded at the Plymouth Meeting Mall. The home furnishing, junior's and children's departments were damaged. The store closed early that evening, but reopened the next day. No serious injuries were reported. In addition, The Wissahickon Creek at Fort Washington was briefly above its 9 foot flood stage from 1030 p.m. EDT through 1103 p.m. EDT on the 19th. It crested at 9.07 feet at 1045 p.m. EDT. Event precipitation totals included 2.50 inches in Plymouth Meeting and 1.03 inches in Willow Grove.

Flood, Philadelphia

When
August 19, 7:57 PM EST to August 20, 2:28 AM EST
Where
Philadelphia County, 0.81 mi WNW of Torresdale to 1.31 mi NW of Bustleton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.056, -75.013

Runoff from the heavy rain that fell in Montgomery County caused flooding along sections of the Wissahickon and Pennypack Creeks within Philadelphia. While event precipitation totals were less than one inch in Philadelphia, they reached between two and three inches in lower Montgomery County. The Wissahickon Creek at its mouth was above its 5 foot flood stage from 857 p.m. EDT on the 19th through 328 a.m. EDT on the 20th. It crested at 5.28 feet at Midnight EDT on the 20th. The Pennypack Creek at the Rhawn Street Bridge was above its 7 foot flood stage from 1112 p.m. EDT on the 19th through 226 a.m. EDT on the 20th. It crested at 7.92 feet at 100 a.m. EDT on the 20th.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346403, 346404.